Back to Ask the Diabetes Team Ask the Diabetes Team

From Smithfield, Illinois, USA:

My two year old son, diagnosed with hyperinsulinism and hyperammonemia at three months of age, has been successfully using oral diazoxide. He now weighs 35 pounds and is taking 70 mg every eight hours. Since it seems he will always be on this medicine, I am wondering what the long-term effects are of using diazoxide are. Could it be damaging in anyway, physically or mentally?


Your son has a very rare condition in which the hypoglycemia is due to excessive stimulation of insulin by glutamate which is in turn due to an inborn error of the enzyme glutamate dehydrogenase. Unlike other cases of PHHI (Persistent Hyperinsulinemic Hypoglycemia of Infancy), which are due to various form of islet cell hyperplasia, diazoxide is effectively the only treatment, although calcium channel blockers and octreotide could be used if there was no response to diazoxide. Fortunately this latter drug is remarkably free of toxic effects, and the main long term danger is from hypoglycemia. In any case, your son getting only about two thirds of the maximum dose. Irrespective of the diazoxide, the underlying enzymatic defect does seem to be linked to developmental problems which your pediatrician can help detect and contain.


Original posting 11 Oct 2003
Posted to Other Medications and Nesidioblastosis


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.